Do atypical antipsychotics trigger manic switching in patients with bipolar I disorder?
A 22-year-old newly diagnosed patient with bipolar is discussing with her doctor the safety of starting an atypical antipsychotic as part of her treatment plan for depression. The patient was recently diagnosed with bipolar disorder after years of ups and downs making school and her relationship especially difficult. After seeking out a university student health psychiatrist for a severe depressive episode she was prescribed an antidepressant, which within a few weeks triggered a manic episode that required hospitalization. Since that time she has been compliant with her medications but has fallen into another depressive episode. Her psychiatrist encourages her to begin taking the atypical antipsychotic quetiapine because it may help with her current mood. Given her experience with antidepressants she is apprehensive. She asks, is it possible that a medication like quetiapine could trigger another manic episode?
Creative Commons License
This work is licensed under a Attribution 4.0 International (CC-BY 4.0) License
STEVENSON HP. Informed Consent: Do atypical antipsychotics trigger manic switching in patients with bipolar I disorder? Clin. Res. Prac. 2020 Oct 9;6(2):eP2120. https://doi.org/10.22237/crp/1593562020
Medical Education Commons, Psychiatry and Psychology Commons, Translational Medical Research Commons